Kentucky, 2002

Hail in Kentucky, May 2, 2002

May 2, 2002 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 1:38 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, May 2, 1:38 AM CST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 AM CDT THU MAY 2 2002

RECENTLY ISSUED REGULAR MORNING ZONE PACKAGE/CCF/RDF...IN LIEU OF
TEMPORARY ZONE UPDATE TO DROP TORNADO WATCH THROUGH 4 AM. ALTHOUGH
WX GRAPHICS FOR WEB WILL SHOW MAINLY SHOWERS TODAY...I ADJUSTED THE
IFPS MATRICES FOR THE REVISED DIGITAL FORECAST TO HANDLE ANY
POST-FRONTAL THUNDERSTORMS THROUGH AT LEAST 9 AM.

POTENTIAL MID-LEVEL CAPPING AND LIMITING CONVERGENCE AHEAD OF COLD
FRONT SEEMED TO BE SLOWING SIGNIFICANT THUNDERSTORM/SEVERE WEATHER
DEVELOPMENT OVERNIGHT. I CANNOT RULE OUT THAT ANY SIGNIFICANT
CONVECTION WILL TAKE PLACE THROUGH DAYBREAK...BUT LEANED ZONES TO
GENERAL NON-SEVERE TSRA CONVECTION THROUGH MID-MORNING.

GENERALLY KEPT DAYSHIFT FORECASTERS PACKAGE INTACT...BUT ADJUSTED
MENTION OF SHOWERS THROUGH EARLY EVENING FOR SOUTHERN 1/2 OF CWA.
AVN/MESOETA SEEM TO HANG UP FRONTAL BOUNDARY ALONG MO/AR AND KY/TN
BORDER...SO ANY LIFT ACROSS FRONT THROUGH 15Z-18Z MAY PRODUCE
THUNDER...WITH SHOWERS POSSIBLE IN THE AFTERNOON.

NGM/AVN MOS A LITTLE DIVERGENT WITH MAXES ALONG AND BEHIND FRONT
TODAY. I DECIDED TO USE ETA MAX/MIN TEMPS FOR THE FIRST 24
HOURS...WHICH IS A ROUGH COMPROMISE BETWEEN NGM AND AVN MOS.

MADE NO CHANGES TO THE EXTENDED PACKAGE...EXCEPT MINOR TWEEKS TO
MAX/MIN TEMPS.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, May 2, 4:27 AM CST, 2 hours 58 minutes before
ILZ075>078-080>090-092>094-MOZ076-086-087-100-107>112-114-021200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CDT THU MAY 2 2002

...ISOLATED THUNDERSTORMS WITH HAIL POSSIBLE OVER PARTS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THROUGH 700 AM...

ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING HAIL...WILL BE POSSIBLE
THROUGH 700 AM...OVER PARTS OF SOUTHEAST MISSOURI AND INTO SOUTHWEST
ILLINOIS.

ISOLATED THUNDERSTORMS WITH A PAST HISTORY OF PRODUCING DIME OR
NICKEL SIZE HAIL OCCURRED ACROSS SOUTH CENTRAL MISSOURI
OVERNIGHT. THE STORMS WILL LIKELY MOVE NEAR A PERRYVILLE TO VAN BUREN
MISSOURI LINE AROUND 630 AM...REACHING NEAR A DONIPHAN TO JACKSON
MISSOURI LINE BY 7 AM.

ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHERN ILLINOIS
FROM GRAND TOWER TO CARMI THROUGH 7 AM.

&&

SMITH
Special weather statement, May 2, 5:21 AM CST, 2 hours 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021707-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
621 AM CDT THU MAY 2 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A THREAT OF SCATTERED THUNDERSTORMS THIS MORNING...SOME
WITH THE POTENTIAL OF LARGER THAN DIME SIZE HAIL AND LOCAL WIND
GUSTS IN EXCESS OF 60 MPH.

DISCUSSION...
A SURFACE COLD FRONT HAS ALL...BUT COMPLETELY MOVED EAST OF THE
OUTLOOK AREA THIS MORNING. HOWEVER...SOUTHWEST WINDS ABOVE 2000
FEET FROM THE GROUND CONTINUE TO PULL MOIST AND UNSTABLE AIR ACROSS
THE SURFACE FRONT. THIS MOIST AIR...COMBINED WITH COLDER
TEMPERATURES ALOFT...WILL PRODUCE THUNDERSTORMS WITH THE POTENTIAL
FOR HAIL UP TO DIME SIZE OR LARGER. WHERE SURFACE WINDS INTERACT
WITH THESE THUNDERSTORMS...THERE MAY ALSO BE THE POTENTIAL FOR
THUNDERSTORM GUSTS IN EXCESS OF 60 MPH.

MOST OF THE THUNDERSTORMS SHOULD REMAIN ALONG AND SOUTH OF A LITHIUM
MISSOURI...PINCKNEYVILLE...CARMI ILLINOIS...ONWARD TO EVANSVILLE AND
SANTA CLAUS INDIANA.

THESE THUNDERSTORMS SHOULD GRADUALLY MOVE SOUTH THROUGH THE MORNING
AS THE SURFACE COLD FRONT CONTINUES TO SAG INTO CENTRAL KENTUCKY
AND WEST TENNESSEE.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS
SHOULD KEEP POSTED TO THE LATEST WEATHER DEVELOPMENTS THIS MORNING.

&&

SMITH
Local storm report, May 2, 5:56 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 AM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

622  AM    DESOTO                    IL   2.00 INCH HAIL
05/02/02   JACKSON                        REPORTED BY JACKSON
                                          COUNTY SHERIFFS OFFICE
                                          EMPLOYEE.

0627 AM    GRAND TOWER               IL   1.00 INCH HAIL
05/02/02   JACKSON                        REPORTED BY TRAINED
                                          SPOTTER.

0637 AM    CARBONDALE                IL   1.75 INCH HAIL
05/02/02   JACKSON                        HAIL REPORTED 5 MILES
                                          SOUTH OF CARBONDALE.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0645 AM    VAN BUREN                 MO   1.00 INCH HAIL
05/02/02   CARTER                         REPORTED BY TRAINED
                                          SPOTTER

0645 AM    JOHNSON CITY              IL   1.25 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED BY TRAINED
                                          SPOTTER

0658 AM    NEW BURNSIDE              IL   1.25 INCH HAIL
05/02/02   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE
Local storm report, May 2, 6:08 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 AM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 AM    MARION                    IL   2.00 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED RELAYED BY PERRY
                                          COUNTY SHERIFFS OFFICE.

0602 AM    CREAL SPRINGS             IL   2.00 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED RELAYED BY PERRY
                                          COUNTY IL SHERIFFS
                                          OFFICE.
Local storm report, May 2, 6:08 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
708 AM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 AM    MARION                    IL   2.00 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED RELAYED BY PERRY
                                          COUNTY SHERIFFS OFFICE.
                                          (EVENT TIME CORRECTED).

0702 AM    CREAL SPRINGS             IL   2.00 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED RELAYED BY PERRY
                                          COUNTY IL SHERIFFS
                                          OFFICE.
                                          (EVENT TIME CORRECTED).

The radar

The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carlisle

When
May 2, 7:25 AM CST
Where
Carlisle County, Bardwell
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -89.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295407.